Chemo is everything and nothing I expected, all at once. After making it through the first round, I was determined to take control over my side effects and do everything within my ability to improve my day-to-day life with cancer. I spoke with the nutritionist at the infusion center and she gave me advice on what foods to avoid (like cruciferous vegetables, dairy, or anything known to cause heartburn or gas). She also suggested starting my day by drinking hot water with lemon, to soothe my digestive system and get it working before I eat anything. So I've ditched coffee and replaced it with hot water and lemons, drink loads of water and tea throughout the day to stay hydrated, and being more conscious of what I'm eating has nearly eliminated my uncomfortable digestive side effects.
No nausea, just a little tired at times. I've already identified the pattern. I go for chemo on Friday mornings and take the rest of the day to relax. The weekend is ok, nothing too stressful but I'm able to keep grading and prepping for the week. Tuesday/Wednesday/Thursday are my tired days, and Wednesday in particular is rough. Apparently, that is the timeframe when my white blood cell count hits a low before starting to rebound. This would typically take longer, but they have me on Neulasta, which is an injection the day after chemo meant to boost my immune system. It's a pretty odd medication. At the end of my chemo infusion, the nurse attaches the Neulasta on-body injector, a small box about the size of a tealight candle. Once she attaches it, there's a series of beeps and then a snap, like a rubberband hitting my skin. It's actually the injector inserting a tiny needle, then a tiny IV. The little box continues to blink with a green light. It's so bright that if I wake up in the middle of the night, it throws me for a few seconds seeing that bright blinking light reflecting off the ceiling. 24 hours after the nurse attaches and activates the injector, it beeps again, uses the tiny IV to inject the medication, retracts, and the light turns red. I pull it off and throw it away. Easy peasy.
So thankfully, the Neulasta helps my immune system recover more quickly so that I can receive chemo every two weeks, where some people have to spread it out every three weeks. This is a more aggressive approach, which my oncologist recommended due to my age. But on Wednesdays, when my white blood cells hit their low, I feel it. Not physical symptoms so much as emotional ones. Hopelessness. Frustration. Despair. I feel sad and angry and exhausted and like I-can't-do-this-anymore and why-is-this-happening-to-me or what-have-I done-to-deserve-this. The first and second time this happened, I didn't quite understand it. Now that I'm on infusion #3, at least I know what to expect, and so mind-over-matter I will remind myself it's just the chemo talking. I can do it.
Especially since infusion #3 was the smoothest yet. The IV went in easy (took multiple tries with infusion #2), I had no site reactions to the drugs (after some redness on my skin last time - thank you, Benedryl!) so I didn't need as much saline and was done an hour earlier than usual. I only have one more infusion of AC (adriamycin and cytoxan) which is the harsher chemo cocktail. Infusions 5-8 should come with less severe, though different, side effects. If nothing else, it will be easier on my veins, which I'm looking forward to! I'm grateful to have not needed a port for my chemo infusions, but I wasn't quite prepared for how difficult the IVs would be throughout this treatment.
Even though I'm a little tired and a little emotionally drained, overall things are going well. The hair on my head is completely gone, peach fuzz included, and I'm getting used to wearing my wig for teaching and hats the rest of the time. A student who took my class last semester commented on my dark hair color and didn't even realize it was a wig! It's thick and heavy, but it always falls perfectly into place and takes no time at all to style, so I guess there are some perks to chemo after all. Trying to keep a positive attitude. Succeeding every day but Wednesdays.
Breast cancer survivor.